MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TARGETING ARM T2 PROX. HUM.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL TARGETING ARM T2 PROX. HUM.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18062035
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Misdrill caused by target device occurred.Before inserting the nail, after attaching the nail to the target device, confirm the safety of the device, the t2ph nail was inserted into the bone, a misdrill occurred with a total of 4 screws excluding one screw in the nail center pillar.When all the screws were removed and the target device was confirmed again using the drill outside the bone, the distortion of the target device and drill marks were confirmed at a plurality of locations of the t2 nail.In a hurry, we diverted t2ph nail instruments and implants from nearby facilities and handled the operation.Although opening a new t2ph nail and attaching it to the target device, since there was distortion of the target device, after sterilizing the instrument that was newly diverted, changing the target device all the implants were inserted and the operation ended.Prolonged procedure time was 2 hours.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The pictures provided for evaluation, confirmed that misdrilling by target device occurred.The device inspection revealed the following: the received targeting arm t2 prox.Hum.Shows traces of a frequent and intense use.The printings on the target device were turned from white to fawn; an indication for a high level of sterilization cycles.No further visible damages were found.A function test regarding the targeting arm (simulation of the pre-operative check that is required per our instructions for use (ifu)) was performed in order to reproduce the event.The test set up was completed with the returned targeting arm and sample devices.Result: the drill could be passed through the drill holes while checking all possible locking options without contact to the nail.The alleged mistargeting could not be reproduced.Proximal and distal targeting was confirmed as intended.In addition, the test revealed the bores and the safety clips being fully functional in terms of clamping function - the clips kept the protection sleeve firmly in position as intended.The function of the targeting arm returned was fully given.No distortion or further deviations were found.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.Based on investigation, the root cause was attributed to a user related issue.The failure was rather caused by a sub-optimal intraoperative procedure and has to be classified as user-customer-user error.Referring to the very long period since manufacturing [manufactured in june 2010] it can be safely said that the device had fulfilled its tasks in former surgeries as intended.A review of the labeling did not indicate any abnormalities.According to the labelling review, sufficient guidelines are provided in the instruction for use also that all instruments shall be handled with care and shall be checked prior and during every surgery regarding its correct connection and functionality.Stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.For devices that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.The use of the instrument is also described in detail in the operative technique of the product system.If any further information is provided, the complaint report will be updated.
 
Additional Manufacturer Narrative
The reported event that targeting arm t2 prox.Hum was alleged of issue (misdrilling - intraoperatively) could not be confirmed, since the product was returned for evaluation and was found to be fully functional.The device inspection revealed the following: the received targeting arm t2 prox.Hum.Shows traces of a frequent and intense use.The printings on the target device were turned from white to fawn; an indication for a high level of sterilization cycles.No further visible damages were found.A function test regarding the targeting arm (simulation of the pre-operative check that is required per our instructions for use (ifu)) was performed in order to reproduce the event.The test set up was completed with the returned targeting arm and sample devices.Result: the drill could be passed through the drill holes while checking all possible locking options without contact to the nail.The alleged mistargeting could not be reproduced.Proximal and distal targeting was confirmed as intended.In addition, the test revealed the bores and the safety clips being fully functional in terms of clamping function - the clips kept the protection sleeve firmly in position as intended.The function of the targeting arm returned was fully given.No distortion or further deviations were found.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.Based on investigation, the root cause was attributed to a user related issue.The failure was rather caused by a sub-optimal intraoperative procedure and has to be classified as user-customer-user error.Referring to the very long period since manufacturing [manufactured in june 2010] it can be safely said that the device had fulfilled its tasks in former surgeries as intended.A review of the labeling did not indicate any abnormalities.According to the labelling review, sufficient guidelines are provided in the instruction for use also that all instruments shall be handled with care and shall be checked prior and during every surgery regarding its correct connection and functionality.Stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.For devices that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
TARGETING ARM T2 PROX. HUM.
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8304956
Report Number0009610622-2019-00065
Device Sequence Number13491393
Product Code LXH
UDI-Device Identifier04546540379658
UDI-Public04546540379658
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18062035
Device Lot NumberKHI101848 1852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Initial Date Received by Manufacturer 01/09/2019
Supplement Date Received by Manufacturer03/07/2019
05/15/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date03/29/2019
06/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age37 YR